Which drug will worsen this DKA! - USMLE Forums
USMLE Forums Logo
USMLE Forums         Your Reliable USMLE Online Community     Members     Posts
Home
USMLE Articles
USMLE News
USMLE Polls
USMLE Books
USMLE Apps
Go Back   USMLE Forums > USMLE Step 1 Forum

USMLE Step 1 Forum USMLE Step 1 Discussion Forum: Let's talk about anything related to USMLE Step 1 exam


Reply
 
Thread Tools Search this Thread Display Modes
  #1  
Old 02-26-2012
alfjof's Avatar
USMLE Forums Veteran
 
Steps History: Step 1 Only
Posts: 251
Threads: 56
Thanked 104 Times in 62 Posts
Reputation: 114
Send a message via Yahoo to alfjof
Drug Which drug will worsen this DKA!

A 10 year old boy is brought to ED after his parents notice a faster decline in his appetite. They also say he has been sleeping poorly, with increased urinary frequency. Physical examination shows dehydration and mild impetigo. Lab test show:
Glucose 435mg/dl,
Blood Ph 7.28,
NaCO3 12.1mEq/L,
Arterial PCO2 22mmhg,
Urine positive for ketones

Treatment with high doses of insulin is begun. Which of the following is most likely to worsen his condition during insulin therapy?

A- Acetazolamide
B- Dextrose
C- Fluid replacement
D- Neosporin ointment
E- K+

Please Leave your explanation because is very important for the users of this forum. Thank you!
__________________
Happy to Learn New Concept and Mechanism each Day
Reply With Quote Quick reply to this message
The above post was thanked by:
roodiemd (02-27-2012)



  #2  
Old 02-26-2012
Hitman's Avatar
USMLE Forums Master
 
Steps History: Not yet
Posts: 928
Threads: 17
Thanked 538 Times in 375 Posts
Reputation: 548
Default

Ans ..........A.........
Reply With Quote Quick reply to this message
  #3  
Old 02-26-2012
alfjof's Avatar
USMLE Forums Veteran
 
Steps History: Step 1 Only
Posts: 251
Threads: 56
Thanked 104 Times in 62 Posts
Reputation: 114
Send a message via Yahoo to alfjof
Default

Quote:
Originally Posted by Hitman View Post
Ans ..........A.........

Why you choose A?
__________________
Happy to Learn New Concept and Mechanism each Day
Reply With Quote Quick reply to this message
  #4  
Old 02-26-2012
USMLE Forums Master
 
Steps History: 1+CK+CS
Posts: 1,406
Threads: 118
Thanked 642 Times in 407 Posts
Reputation: 652
Default

A. carbonic anhydrase inhibitors cause metabolic acidosis, which will worsen this patient's acidosis.
__________________
"inflammable means flammable!? What a country."
Reply With Quote Quick reply to this message
  #5  
Old 02-26-2012
alfjof's Avatar
USMLE Forums Veteran
 
Steps History: Step 1 Only
Posts: 251
Threads: 56
Thanked 104 Times in 62 Posts
Reputation: 114
Send a message via Yahoo to alfjof
Default

Quote:
Originally Posted by Dr.NickRiviera View Post
A. carbonic anhydrase inhibitors cause metabolic acidosis, which will worsen this patient's acidosis.
Good
__________________
Happy to Learn New Concept and Mechanism each Day
Reply With Quote Quick reply to this message
  #6  
Old 02-26-2012
USMLE Forums Scout
 
Steps History: 1+CK+CS+3
Posts: 54
Threads: 7
Thanked 32 Times in 13 Posts
Reputation: 42
Default DKA

Even i go with A.. Then what about dextrose?
Reply With Quote Quick reply to this message
  #7  
Old 02-26-2012
alfjof's Avatar
USMLE Forums Veteran
 
Steps History: Step 1 Only
Posts: 251
Threads: 56
Thanked 104 Times in 62 Posts
Reputation: 114
Send a message via Yahoo to alfjof
Default

Quote:
Originally Posted by akshaya.amc View Post
Even i go with A.. Then what about dextrose?
If you believe Dextrose is the best choice, the way is open to post your reference, please
__________________
Happy to Learn New Concept and Mechanism each Day
Reply With Quote Quick reply to this message
  #8  
Old 02-27-2012
USMLE Forums Master
 
Steps History: 1+CK+CS+3
Posts: 790
Threads: 76
Thanked 672 Times in 316 Posts
Reputation: 690
Default

I feel its K+..
here is my reason...during insulin therapy K is pushed into the intracellular compartment leading to severe hypokalemia( high doses as mentioned above)... since most of K is lost in urine due to diuresis hence initiating insulin Rx may lead to precipitous fall in K levels....this may crop up new problems during management of DKA.
__________________

To view links or images in signatures your post count must be 10 or greater. You currently have 0 posts.

To view links or images in signatures your post count must be 10 or greater. You currently have 0 posts.
Matched!!!
Reply With Quote Quick reply to this message
  #9  
Old 02-27-2012
USMLE Forums Newbie
 
Steps History: Not yet
Posts: 4
Threads: 0
Thanked 0 Times in 0 Posts
Reputation: 10
Default potassium

insulin excess leads to hypokalemia and the patient is already dehydrated and suffering from diuresis so ... hypokalemia will worsen ...
Reply With Quote Quick reply to this message
  #10  
Old 02-27-2012
alfjof's Avatar
USMLE Forums Veteran
 
Steps History: Step 1 Only
Posts: 251
Threads: 56
Thanked 104 Times in 62 Posts
Reputation: 114
Send a message via Yahoo to alfjof
Default

The only thing they mentioned is K+(potassium), no hypokalemia; so the correct answer is Acetazolamide, because it produces METABOLIC ACIDOSIS, and Px with DKA are propensities to METABOLIC ACIDOSIS. Furthermore, they give us the lab, so when you got a question with LAB your answer have to correspond with the Lab Result(BIG TIME BIG TIME)
__________________
Happy to Learn New Concept and Mechanism each Day
Reply With Quote Quick reply to this message
The above post was thanked by:
Dr. Mexito (02-29-2012)
  #11  
Old 02-27-2012
avash.nrs's Avatar
USMLE Forums Guru
 
Steps History: Step 1 Only
Posts: 440
Threads: 52
Thanked 258 Times in 153 Posts
Reputation: 268
Default

i will go with acetazolamide too..u c the acisdosis needs to be corrected..so hco3 is nedded and if acetazolamide is used u cant get that to happen and it will worsen it..
Reply With Quote Quick reply to this message
  #12  
Old 02-27-2012
LatinGeorge's Avatar
USMLE Forums Master
 
Steps History: 1+CK+CS+3
Posts: 653
Threads: 47
Thanked 409 Times in 249 Posts
Reputation: 419
Default

A. With acetazolamide, you lose HCO3, in the urine, making the acidosis worse. Correct answer.

B. Dextrose, might be needed later in the treatment, because of the insulin.

C. Fluid replacement is one of the pillars of the treatment, since the osmotic diuresis left the patient hypovolemic.

d. three different antibiotics: bacitracin, neomycin, and polymyxin B topically?.. no problem.

E. Very much needed, before you initiate the Insulin you have to make sure K levels are at least normal, because insulin will shift most of the K inside the cell, that's why K+ is part of the treatment, to prevent hypokalemia.
Reply With Quote Quick reply to this message
The above post was thanked by:
ingridb84 (03-03-2012)
  #13  
Old 03-01-2012
USMLE Forums Scout
 
Steps History: 1+CK+CS+3
Posts: 75
Threads: 1
Thanked 25 Times in 14 Posts
Reputation: 35
Default This may late, but I thought it was E!

Well explained b/c initially I thought it was E. Your explanation clear my foggy cloud.

Thx.
Reply With Quote Quick reply to this message
  #14  
Old 03-03-2012
USMLE Forums Scout
 
Steps History: Step 1 Only
Posts: 23
Threads: 2
Thanked 7 Times in 3 Posts
Reputation: 17
Default

Pottasium is needed in the treatment, you need it to prevent hypokalemia from all the K going into the cell from the insulin
Reply With Quote Quick reply to this message
  #15  
Old 03-03-2012
bunny's Avatar
Banned
 
Steps History: Not yet
Posts: 176
Threads: 34
Thanked 117 Times in 69 Posts
Reputation: 127
Default

Azetazolamide
Reply With Quote Quick reply to this message






Reply

Tags
Pharmacology-, Step-1-Questions

Quick Reply
Message:
Options

Register Now

In order to be able to post messages on the USMLE Forums forums, you must first register.
Please enter your desired user name, your email address and other required details in the form below.
User Name:
Password
Please enter a password for your user account. Note that passwords are case-sensitive.
Password:
Confirm Password:
Email Address
Please enter a valid email address for yourself.
Email Address:
Medical School
Choose "---" if you don't want to tell. AMG for US & Canadian medical schools. IMG for all other medical schools.
USMLE Steps History
What steps finished! Example: 1+CK+CS+3 = Passed Step 1, Step 2 CK, Step 2 CS, and Step 3.

Choose "---" if you don't want to tell.

Favorite USMLE Books
What USMLE books you really think are useful. Leave blank if you don't want to tell.
Location
Where you live. Leave blank if you don't want to tell.

Log-in

Human Verification

In order to verify that you are a human and not a spam bot, please enter the answer into the following box below based on the instructions contained in the graphic.



Thread Tools Search this Thread
Search this Thread:

Advanced Search
Display Modes


Similar Threads
Thread Thread Starter Forum Replies Last Post
MUSK Protein & Worsen Drug alfjof USMLE Step 1 Forum 11 02-22-2012 12:51 PM
appropriate drug INCOGNITO USMLE Step 1 Forum 4 11-03-2011 08:13 AM
which drug ? sparkle_asp USMLE Step 1 Forum 7 09-12-2011 08:22 AM
Which drug was given. Taiyakikung USMLE Step 1 Forum 3 02-26-2011 07:02 PM
question - lithium toxicity drug-drug interaction mtoi USMLE Step 1 Forum 5 10-31-2010 01:48 PM

RSS Feed
Find Us on Facebook
vBulletin Security provided by vBSecurity v2.2.2 (Pro) - vBulletin Mods & Addons Copyright © 2017 DragonByte Technologies Ltd.

USMLE® & other trade marks belong to their respective owners, read full disclaimer
USMLE Forums created under Creative Commons 3.0 License. (2009-2014)